Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 442, NWS Jackson, MS

June 6, 2003Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 6, 2003, 5:41 PM CDT for Marion County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2003, 5:41 PM CDT (22:41 UTC)
Expired
Jun 6, 2003, 6:10 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 062241
SVRJAN
MSC091-062310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
541 PM CDT FRI JUN 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 610 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS OF 60 TO 70 MPH...4 
  MILES SOUTHEAST OF BUNKER HILL...OR ABOUT 6 MILES NORTHEAST OF 
  COLUMBIA...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR IMPROVE AT 550 PM CDT

PLEASE REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY.  
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN 
JACKSON.

LAT...LON 3118 8967 3129 8987 3143 8979 3139 8967

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:20 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 6, 3:20 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT FRI JUN 6 2003...COR CCF NUMBERS

CURRENT DOPPLER RADAR IMAGERY AND SURFACE OBSERVATION PLOTS CONFIRM
YESTERDAY/S ANTICIPATED TRACK BY THE ETA. THOUGH THE GFS MODEL HAS
HAD DIFFICULTY WITH THE STORM TRACK...IT APPEARS TO HAVE ESTIMATED
PRECIPITATION AMOUNTS WELL. DOPPLER RADAR ESTIMATES SHOW 2 TO 4
INCHES OF RAIN FALL THROUGH 200 PM IN SOME AREAS SOUTH OF INTERSTATE
20. RADAR AND SATELLITE IMAGERY SHOW THAT THE SYSTEM IS BEGINNING TO
SLOWLY PUSH EAST. TRAINING EFFECTS WITH THE STORMS WILL PROVIDE AS
MUCH AS 2 TO 3 ADDITIONAL INCHES IN SOME AREAS. FLASH FLOODING IS
POSSIBLE. FOR THIS REASON...THE FLASH FLOOD WATCH WILL BE EXTENDED
THROUGH THIS EVENING. SOME OF THE STRONGER THUNDERSTORMS COULD
BRIEFLY BECOME SEVERE.

FOR TONIGHT AND SATURDAY...EXPECT THE PRECIPITATION TO CONTINUE TO
GRADUALLY PUSH EAST AND SOUTHEAST ALONG THE BOUNDARY OF A WEAK COLD
FRONT THAT IS CURRENTLY LOCATED JUST EAST OF THE MISSISSIPPI RIVER.
BY MORNING...SKIES WILL BEGIN TO CLEAR AS DRIER...MORE STABLE AIR
BUILDS INTO THE AREA FROM THE WEST. A WEAK SHORT WAVE TROUGH WILL
MOVE THROUGH THE AREA SATURDAY AFTERNOON AND WILL PROVIDE SOME
INSTABILITY. BUT DUE TO THE A MUCH DRIER ATMOSPHERE...THE
THUNDERSTORM ACTIVITY WILL BE ISOLATED AND MAINLY LIMITED TO THE
NORTH.

SUNDAY THROUGH TUESDAY...ANOTHER SYSTEM WILL APPROACH FROM THE
NORTHWEST BRINGING MORE INSTABILITY AND MOISTURE TO THE ATMOSPHERE.
THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL SLOWLY DRIFT
SOUTHWARD THROUGH THE AREA THROUGH THE PERIOD. THE BEST DYNAMICS
FOR CONVECTIVE DEVELOPMENT APPEAR TO BE ON SUNDAY WHEN THE FORECAST
AREA IS LOCATED IN THE RIGHT...REAR QUADRANT OF THE UPPER LEVEL JET
STREAM. AREAS MOST AFFECTED SUNDAY BY STRONG THUNDERSTORMS WILL BE
THE NORTHERN AREAS NEAR GREENVILLE. ON MONDAY AND TUESDAY...AS THE
JET STREAM AND ASSOCIATED FRONT SAG SOUTHWARD...THE MAIN FOCUS OF
THUNDERSTORM ACTIVITY WILL SHIFT TO THE SOUTH FROM CATAHOULA PARISH
EAST TO JONES COUNTY WITH ISOLATED THUNDERSTORM ACTIVITY POSSIBLE
ELSEWHERE.

EXTENDED...YET ANOTHER SYSTEM WILL APPROACH WEDNESDAY AND THURSDAY.
THOUGH PREDICTED INSTABILITY INDICES APPEAR TO BE QUITE HIGH...THE
UPPER LEVEL DYNAMIC FEATURES SUCH AS JET STREAM POSITIONING APPEAR
TO BE LACKING FOR THE EVENT. HOWEVER...OTHER PARAMETERS SUCH AS
AVAILABLE MOISTURE...HEATING AND LIFT APPEAR TO BE IN PLACE. SHOULD
THE JET STREAM DYNAMICS LINE UP...WIDESPREAD THUNDERSTORM ACTIVITY
COULD BE EXPECTED. WILL BE MONITORING THIS SITUATION CLOSELY OVER
THE NEXT COUPLE OF DAYS. ON FRIDAY...THE COLD FRONT ASSOCIATED WITH
THIS SYSTEM WILL MOVE INTO THE SOUTHERN AREAS...THUS KEEPING THE
PROBABILITY FOR THUNDERSTORM ACTIVITY UNTIL THE END OF THE WORK
WEEK. HENRY

PRELIMINARY NUMBERS:
JAN BB 070/087 070/088 068 18421
MEI EB 069/086 070/090 069 18721

.JAN
AR...NONE.
LA...NONE.
MS...A FLASH FLOOD WATCH THIS EVENING EAST OF I-55 AND SOUTH OF
I-20...INCLUDING THE JACKSON AREA.
Hazardous weather outlook, Jun 6, 3:24 PM CDT, 2 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
072024-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CDT FRI JUN 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE TONIGHT OVER PARTS
OF SOUTHEAST MISSISSIPPI...GENERALLY SOUTH OF INTERSTATE 20 AND
EAST OF INTERSTATE 55.	THIS INCLUDES THE
HATTIESBURG...MERIDIAN...BROOKHAVEN...AND METRO JACKSON AREAS.
THE MAIN SEVERE WEATHER RISK WILL BE BRIEF TORNADOES.

OVER THE REMAINDER OF EXTREME SOUTHEAST ARKANSAS...EAST
LOUISIANA...AND MISSISSIPPI...NON-SEVERE THUNDERSTORMS MAY BE
POSSIBLE.

A NEARLY STATIONARY FRONT WILL REMAIN OVER SOUTHERN MISSISSIPPI
TONIGHT.  AS AN AREA OF LOW PRESSURE MOVES NORTHEAST ALONG THE
NATCHEZ TRACE...IT WILL COMBINE WITH THE FRONT TO PRODUCE
THUNDERSTORMS OVER THE LOWER MISSISSIPPI RIVER VALLEY.	EVEN
THOUGH INSTABILITY WILL BE LIMITED...THE LOW-LEVEL WIND
SHEAR...OR THE CHANGE IN WIND DIRECTION AND/OR SPEED WITH
HEIGHT...WILL BE STRONG ENOUGH SO THAT A FEW BRIEF TORNADOES MAY
BE SEEN EAST OF THE SURFACE LOW AS IT MOVES NORTHEAST.
OTHERWISE...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WILL BE
SEEN WITH ANY OF THE THUNDERSTORMS THAT DEVELOP.

ONCE THE LOW MOVES INTO WEST-CENTRAL ALABAMA SATURDAY
MORNING...THE RISK FOR STRONG TO SEVERE THUNDERSTORMS WILL
DIMINISH...AS WESTERLY WINDS DEVELOP ACROSS MISSISSIPPI.

...FLOODING...
A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT FOR AREAS
GENERALLY ALONG AND SOUTH OF INTERSTATE 20...AND EAST OF
INTERSTATE 55.	THIS INCLUDES THE
HATTIESBURG...BROOKHAVEN...MERIDIAN...AND JACKSON METRO AREAS.

A NORTHEASTWARD-MOVING AREA OF LOW PRESSURE WILL COMBINE WITH A
NEARLY STATIONARY FRONT TO PRODUCE SHOWERS AND THUNDERSTORMS OVER
THE AREA.  A VERY MOIST AIRMASS...COMBINED WITH THESE
FEATURES...WILL ALLOW HEAVY RAINFALL-PRODUCING THUNDERSTORMS TO
DEVELOP.  AS SHOWERS AND THUNDERSTORMS MOVE REPEATEDLY OVER THE
SAME AREAS...FLASH FLOODING COULD BE SEEN.  WIDESPREAD RAINFALL
AMOUNTS BETWEEN 1 AND 3 INCHES WILL BE POSSIBLE...WITH ISOLATED
AMOUNTS UP TO 4 INCHES POSSIBLE.

ELSEWHERE...LOCALLY HEAVY RAINFALL AROUND 1 INCH COULD CAUSE
TEMPORARY PONDING OF WATER ON STREETS AND HIGHWAYS.

THE RAIN SHOULD TAPER FROM THE WEST SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...
SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY ALONG AND NORTH OF A
LINE FROM CROSSETT ARKANSAS...TO EBENEZER AND SHUQUALAK
MISSISSIPPI.  THIS INCLUDES THE GREENVILLE...GRENADA...AND
COLUMBUS AREAS.

ANOTHER STORM SYSTEM IS FORECAST TO APPROACH THE AREA SUNDAY.
WITH INCREASING INSTABILITY AND JET STREAM DYNAMICS...SEVERE
THUNDERSTORMS MAY BE POSSIBLE.

...DAYS FOUR THROUGH SEVEN...
MORE DISTURBANCES WILL APPROACH THE LOWER MISSISSIPPI RIVER
VALLEY BY MID-WEEK...AS ANOTHER FRONTAL BOUNDARY APPROACHES THE
OUTLOOK AREA. STRONG STORMS WILL AGAIN BE POSSIBLE FOR MAINLY
WEDNESDAY NIGHT AND THURSDAY AS LOW-LEVEL WINDS BRING ABUNDANT
GULF MOISTURE INTO THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY   BE NEEDED TONIGHT ACROSS SOUTHEAST
MISSISSIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.